Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Nephrology
Volume 2015 (2015), Article ID 731284, 3 pages
http://dx.doi.org/10.1155/2015/731284
Case Report

Sildenafil Induced Acute Interstitial Nephritis

1William Beaumont Army Medical Center, 5005 N. Piedras Street, El Paso, TX 79920, USA
2ProPath Services, LLP, 1355 River Bend Drive, Dallas, TX 75247, USA

Received 17 June 2015; Accepted 24 August 2015

Academic Editor: Ichiei Narita

Copyright © 2015 Ryan Burkhart et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Acute interstitial nephritis (AIN) is characterized by inflammation of the renal interstitium and usually occurs in a temporal relationship with the medication. We present a case of an Asian male who had nephrotic range proteinuria and presented with acute kidney injury. The patient reported an acute change in physical appearance and symptomatology after the ingestion of a single dose of sildenafil. Renal biopsy was notable for minimal change disease (MCD) with acute and chronic interstitial nephritis. Renal replacement and glucocorticoid therapy were initiated. Renal recovery within six weeks permitted discontinuation of dialysis. AIN superimposed on MCD is a known association of NSAID induced nephropathy. The temporal association and the absence of any new drugs suggest that the AIN was most likely due to the sildenafil. NSAIDs are less likely to have caused the AIN given their remote use. The ease of steroid responsiveness would also suggest another cause as NSAID induced AIN is often steroid resistant. The MCD was most likely idiopathic given the lack of temporal association with a secondary cause. As the number of sildenafil prescriptions increases, more cases of AIN may be identified and physician awareness for this potential drug disease association is necessary.